| Catalog Number |
ECS29B |
| Medical Device Problem Codes |
Failure to Fire (2610); Difficult to Open or Close (2921); Adverse Event Without Identified Device or Use Problem (2993); Failure to Eject (4010)
| Health Effect - Clinical Code |
Unspecified Tissue Injury (4559)
| Date of Event |
09/30/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 10/11/2024.D4: batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: 1.Could you please clarify if there were any patient consequences? more of the patients colon needed to be removed and the patient did not have very much colon tissue to spare.2.Could you please clarify if there were any change in the post-operative care of the patient as a result of the event? unknown at this time.What is meant by ¿slipping¿? the knob on the back of stapler used to open and close the anvil head, the knob would spin but the anvil would not open or close.What is meant by ¿unable to fire¿? because the anvil would not close the device would not fire.Was the device able to get into the green range of firing? no.Was the safety release able to be used? n/a.What led to the surgeon having to cut more bowel? because he could not open the device he was unable to remove the stapler from the patient so he needed to cut the colon distal to the device and proximal to the device.What were the indications for surgery? unknown.What surgical procedure was performed? unknown.Did the patient receive any preoperative chemotherapy or radiation? unknown but this was the patients second colon procedure.Were there any issues experienced with the device in the initial surgical procedure? no re-op all one procedure.What healthcare professional fired the device and what is his/her experience with the device? the primary surgeon dr.Who is familiar with the device.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? n/a unable to get into the green gap setting scale.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? n/a unable to close device.Was the device difficult to close? yes, the knob would spin but nothing would happen.Was the device difficult to fire? n/a was unable to fire due to not being able to close the device.How may counter-clockwise revolutions of the adjusting knob were used to open the device? n/a device was unable to be fired.Did the healthcare professional receive audible & tactile feedback when firing the device? n/a unable to fire.Were the donuts inspected? if so, please describe.No donuts unable to fire.Was a complete transection of the white breakaway washer visually confirmed? n/a unable to fire.Were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.N/a unable to fire.What is the current status of the patient? unknown.Does the surgeon believe the post-operative complications were related to an alleged deficiency of the device or were there other contributing factors to include patient tissue condition? this was an intra-op complication not a post-op.I do not know if there was any change in the post operative care based on what happened.The only information i received about the patient consequences was that more bowel was removed than originally expected.They had to cut the stapler out of the colon since it would not open or close and could not be detached.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that the surgeon was using the ecs29b for a colorectal anastomosis.The surgeon had placed the anvil and attached the head to the stapler.When he went to close the stapler before firing, the knob would twist but was ¿slipping¿ and the device would not close.It was told the device was unable to fire and the surgeon has to cut more bowel out of the patient to remove the device.They opened another of the same stapler to complete the case and it worked fine.
Additional Manufacturer Narrative
(b)(4).Date sent 10/24/2024.D4 batch # unknown.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
Additional Manufacturer Narrative
(b)(4).Date sent 1/23/2025.D4 batch #176d74.Corrected data d4: udi#.Investigation summary: the product was returned for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned sample revealed that the ecs29b device was received with no apparent damage.The breakaway washer was present, uncut and there were staples present.Upon mechanical testing, the adjusting knob rotated but the trocar could not be extended or retracted along with the adjusting knob unless it was moved manually and the safety could not be disengaged not allowing the device to fire.The device was disassembled to verify the condition of the internal components and the adjusting knob was found to be broken where the pin is placed and the adjusting knob pin was out of its normal position.Batch records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.In addition, the device was sent to cincinnati for additional evaluation and upon first look of the device, it was confirmed that the adjusting knob was broken and the pin that is supposed to contact the adjusting rod was out of place.The broken piece of the knob was found inside the handle shroud.There was damage on the trocar indicating possible over torque of the device during the assembly process.There was also an indent observed on distal edge of coarse thread groove of adjusting rod which would be consistent with an opening direction jam of the adjusting knob.No conclusion could be reached on what caused the adjusting knob pin were out of position and the adjusting knob damages.Regarding the trocar damaged; this defect has been correlated to a manufacturing process.Based on the information currently available, a product issue was identified during the investigation of the sample received.This product issue will be addressed through ethicon endo surgery¿s quality system.A manufacturing record evaluation was performed for the finished device batch number 176d74, and no non-conformances were identified.